In all cases of suspected over-dosage, call your regional Poison Control Center to obtain the most up-to-date information about the treatment of overdose. This recommendation is made because in general, information regarding the treatment of overdosage may change more rapidly than do package inserts. Initial consideration should be given to the management of the CNS effects of propoxyphene overdosage. Resuscitative measures should be initiated promptly. Symptoms of Propoxyphene OVERDOSE The manifestations of acute overdosage with propoxyphene are those of narcotic overdosage. The patient is usually somnolent but may be stuporous or comatose and convulsing. Respiratory depression is characteristic. The ventilatory rate and/or tidal volume is decreased, which results in cyanosis and hypoxia. Pupils, initially pinpoint, may become dilated as hypoxia increases. Cheyne-Stokes respiration and apnea may occur. Blood pressure and heart rate are usually normal initially, but blood pressure falls and cardiac performance deteriorates, which ultimately results in pulmonary edema and circulatory collapse, unless the respiratory depression is corrected and adequate ventilation is restored promptly. Cardiac arrhythmias and conduction delay may be present. A combined respiratory-metabolic acidosis occurs owing to retained CO2 (hypercapnea) and to lactic acid formed during anaerobic glycolysis. Acidosis may be severe if large amounts of salicylates have also been ingested. Death may occur. Treatment at Propoxyphene OVERDOSE Attention should be directed first to establishing a patent airway and to restoring ventilation. Mechanically assisted ventilation with or without oxygen may be required, and positive pressure respiration may be desirable if pulmonary edema is present. The narcotic antagonist naloxone will markedly reduce the degree of respiratory depression, and 0.4 mg to 2 mg should be administered promptly, preferably intravenously. If the desired degree of counteraction with improvement in respiratory functions is not obtained, naloxone should be repeated at 2 to 3-minute intervals. The duration of action of the antagonist may be brief. If no response is observed after 10 mg of naloxone have been administered, the diagnosis of propoxyphene toxicity should be questioned. Naloxone may also be administered by continuous intravenous infusion. Treatment of Propoxyphene Overdosage in Pediatric Patients The usual initial dose of naloxone in children is 0.01 mg/kg body weight given intravenously. If this dose does not result in the desired degree of clinical improvement, a subsequent increased dose of 0.1 mg/kg body weight may be administered. If an IV route of administration is not available naloxone may be administered IM or subcutaneously in divided doses. If necessary, naloxone can be diluted with sterile water for injection. Blood gases, pH, and electrolytes should be monitored in order that acidosis and any electrolyte disturbance present may be corrected promptly. Acidosis, hypoxia, and generalized CNS depression predispose to the development of cardiac arrhythmias. Ventricular fibrillation or cardiac arrest may occur and necessitate the full complement of cardiopulmonary resuscitation (CPR) measures. Respiratory acidosis rapidly subsides as ventilation is restored and hypercapnea eliminated, but lactic acidosis may require intravenous bicarbonate for prompt correction. Electrocardiographic monitoring is essential. Prompt correction of hypoxia, acidosis and electrolyte disturbance (when present) will help prevent these cardiac complications and will increase the effectiveness of agents administered to restore normal cardiac function. In addition to the use of a narcotic antagonist the patient may require careful titration with an anticonvulsant to control convulsions. Analeptic drugs (for example, caffeine or amphetamine) should not be used because of their tendency to precipitate convulsions. General supportive measures in addition to oxygen include, when necessary, intravenous fluids, vasopressor-inotropic compounds and when infection is likely anti-infective agents. Gastric lavage may be useful and activated charcoal can adsorb a significant amount of ingested propoxyphene. Dialysis is of little value in poisoning due to propoxyphene. Efforts should be made to determine whether other agents such as alcohol barbiturates , tranquilizers, or other CNS depressants, were also ingested since these increase CNS depression as well as cause specific toxic effects. Symptoms of Salicylate OVERDOSE Such symptoms include central nausea and vomiting tinnitus and deafness, vertigo and headaches, mental dullness and confusion, diaphoresis, rapid pulse and increased respiration and respiratory alkalosis. Treatment of Salicylate OVERDOSE When propoxyphene with aspirin and caffeine has been ingested the clinical picture may be complicated by salicylism. The treatment of acute salicylate intoxication includes minimizing drug absorption, promoting elimination through the kidneys, and correcting metabolic derangements affecting body temperature, hydration, acid-base balance, and electrolyte balance. The technique to be employed for eliminating salicylate from the bloodstream depends on the degree of drug intoxication. If the patient is seen within 4 hours of ingestion the stomach should be emptied by inducing vomiting or by gastric lavage as soon as possible. The nomogram of Done is a useful prognostic guide in which the expected severity of salicylate intoxication is based on serum salicylate levels and the time interval between ingestion and taking the blood sample. Exchange transfusion is most feasible for a small infant. Intermittent peritoneal dialysis is useful for cases of moderate severity in adults. Intravenous fluids alkalinized by the addition of sodium bicarbonate or potassium citrate are helpful. Hemodialysis with the artificial kidney is the most effective means of removing salicylate and is indicated for the very severe cases of salicylate intoxication.